Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.
Skip to main content

This is a case report of a man in his 60s who presented to an English hospital following a significant lithium overdose. He was monitored for 24 hours, and then renal replacement therapy was initiated after assessment by the renal team. As soon as the lithium level returned to normal therapeutic levels (from 4.7 mEq/L to 0.67 mEq/L), lithium was restarted by the medical team. At this point, the patient developed new slurred speech and later catatonia. In this case report, we discuss the factors that could determine which patients are at risk of neurotoxicity following lithium overdose and the appropriate decision regarding when and how to consider initiation of renal replacement therapy and restarting of lithium.

Original publication

DOI

10.1136/bcr-2017-222453

Type

Journal article

Journal

BMJ Case Rep

Publication Date

25/10/2017

Volume

2017

Keywords

bipolar i disorder, poisoning, psychiatry (drugs and medicines), suicide (psychiatry), toxicology, Depressive Disorder, Drug Overdose, Humans, Lithium, Male, Middle Aged, Neurotoxicity Syndromes, Renal Replacement Therapy, Suicidal Ideation, Treatment Outcome